Alert archive / South Carolina / Tornado Warnings in 2022
Tornado Warning 12, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Apr 6, 2022, 5:09 PM EDT for Berkeley County, South Carolina. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2022, 5:09 PM EDT (21:09 UTC)
- Expired
- Apr 6, 2022, 5:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 110 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 5:17 PM EDT | FUNNEL CLOUD | 4 Ssw Moncks Corner, SC | BROADCAST MEDIA RELAYED A VIDEO VIA SOCIAL MEDIA OF A FUNNEL CLOUD. |
| Apr 6, 5:29 PM EDT | HAIL 1 | 1 Se Moncks Corner, SC | PUBLIC REPORTED QUARTER SIZED HAIL AT A RESIDENCE ON DENNIS BLVD. |
| Apr 6, 5:39 PM EDT | HAIL 1.75 | 1 Se Moncks Corner, SC | PUBLIC REPORTED HAIL AS LARGE AS GOLF BALLS AT A RESIDENCE ON DENNIS BLVD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 4:21 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991
WFUS52 KCHS 062109
TORCHS
SCC015-062145-
/O.NEW.KCHS.TO.W.0012.220406T2109Z-220406T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston SC
509 PM EDT Wed Apr 6 2022
The National Weather Service in Charleston has issued a
* Tornado Warning for portions of...
Berkeley County in southeastern South Carolina...
* Until 545 PM EDT.
* At 509 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Pinopolis, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include:
Moncks Corner, Old Santee Canal State Park, Huger and Pinopolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3311 8019 3323 8014 3324 7974 3298 7982
TIME...MOT...LOC 2109Z 277DEG 24KT 3316 8010
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BSH2 follow-up statements
335
WWUS52 KCHS 062128
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
528 PM EDT Wed Apr 6 2022
SCC015-062145-
/O.CON.KCHS.TO.W.0012.000000T0000Z-220406T2145Z/
Berkeley SC-
528 PM EDT Wed Apr 6 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR PORTIONS
OF BERKELEY COUNTY...
At 528 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Old Santee Canal State Park, moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include:
Moncks Corner and Huger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3308 8005 3319 7999 3321 7975 3298 7982
TIME...MOT...LOC 2128Z 279DEG 20KT 3314 7998
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BSH269
WWUS52 KCHS 062145
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
545 PM EDT Wed Apr 6 2022
SCC015-062155-
/O.EXP.KCHS.TO.W.0012.000000T0000Z-220406T2145Z/
Berkeley SC-
545 PM EDT Wed Apr 6 2022
...THE TORNADO WARNING FOR PORTIONS OF BERKELEY COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.
LAT...LON 3308 8005 3319 7999 3321 7975 3298 7982
TIME...MOT...LOC 2145Z 277DEG 24KT 3313 7985
$$
BSHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Apr 6, 4:34 PM EDT, 35 minutes earlier.
Area forecast discussion, Apr 6, 4:34 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
434 PM EDT Wed Apr 6 2022
.SYNOPSIS...
A cold front will move through the region today then move
offshore on Thursday. Drier and cooler weather is expected to
return late week through the weekend. High pressure will
prevail early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Forecast updated to add headlines for Tornado Watch 102.
Rest of the afternoon and tonight: As cloud cover continues to
dissipate and move out of the area, instability will increase.
Out to the west, scattered showers/thunderstorms have already
begun and will shift eastward over the course of the afternoon
and evening. The difference between today and Tuesday is the
amount of instability to tap into. On the other hand, the shear
is much less impressive. Temperatures were finally able to warm
into the 80s with dewpoints in the upper 60s to low 70s. These
factors will allow for a decent environment for convection to
develop. Therefore, with enhanced DCAPE, damaging winds are
expected. From the SPC Mesoanalysis, the significant hail
parameter is around 2 so cannot rule out large hail as well.
Outside of hail and damaging winds, an isolated tornado or two
is still possible as the supercell composite is around 8 in SE
GA. While we are expecting QPF around 1-1.5", there could be
higher amounts in heavier downpours which could lead to flooding
in low-lying and poor drainage areas. The biggest issue within
the guidance is the timing and extent of the showers. But
generally speaking, by this evening, expect widespread coverage.
There could be a break by late evening and then the cold front
should be across the region by daybreak Thursday. Low
temperatures will be in the 60s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A cold front will push offshore by mid-day Thursday. Showers will be
possible ahead of it, mainly east of I-95, however latest CAM
guidance keeps coverage pretty isolated. Rain chances and cloud
cover will then decrease in the afternoon in wake of the front as
drier air moves into the area. Highs are expected to reach the mid
70s to around 80. Lows Thursday night will range from the mid 40s
inland the low 50s at the immediate coast.
An amplified mid level trough will encompass the eastern half of the
country Friday and Saturday. At the surface, a large area of low
pressure will mostly be over the Great Lakes/Northeast. The forecast
area will be on the southern periphery of this feature with high
pressure beginning to shift into the region late. An enhanced
pressure gradient will support gusty west winds both afternoons.
Will need to monitor the potential for a Lake Wind Advisory for Lake
Moultrie. Otherwise, dry weather is expected with plenty of sun. It
will be cooler than normal, especially on Saturday when highs only
reach the low to mid 60s. Lows Friday night will mainly be in the
40s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Quiet weather expected through early next week. Surface high
pressure will expand across the region on Sunday, before sliding
offshore Monday into Tuesday. Aloft, mid level trough axis will
shift off the East Coast, with ridging to build in behind it. This
pattern favors dry conditions and warming temperatures.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
There should be a brief time period of VFR before
showers/thunderstorms bring another round of restrictions. Them,
showers and thunderstorms will move across three terminals over
the course of the late afternoon/evening. There could multiple
rounds so expect flight restrictions to last the majority of the
afternoon/evening. Prevailing VFR should return by late morning
Thursday.
Extended Aviation Outlook: Low clouds could linger through Thursday
morning. VFR thereafter. Gusty winds possible each afternoon
Thursday through Saturday.
&&
.MARINE...
Rest of the afternoon and tonight: Showers and thunderstorms
will move across the waters this afternoon and into the evening.
A cold front will then approach the region early Thursday and
the pressure gradient will tighten. Have issued Small Craft
Advisories for the Charleston nearshore waters and the outer
Georgia waters beginning at 5 am for gusty winds. Additional
SCA's could be needed, especially in the Charleston Harbor. Seas
will be less than 5 feet.
Thursday through Monday: A cold front will push offshore on
Thursday. Winds will support a brief Small Craft Advisory
conditions particularly over the Charleston county waters and
outer Georgia waters until 5 pm. Conditions will stay fairly
elevated Friday into Saturday as the pressure gradient remains
enhanced. Additional advisories are possible. Winds and seas
should finally ease Sunday with no additional concerns through
Monday as high pressure expands into the region.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 5 AM to 5 PM EDT Thursday for AMZ350-
374.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...Hazardous weather outlook, Apr 6, 4:35 PM EDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 435 PM EDT Wed Apr 6 2022 AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>052-072045- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary-Jenkins-Screven-Candler-Bulloch- Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham- Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh- Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester- Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston- Coastal Jasper-Tidal Berkeley- 435 PM EDT Wed Apr 6 2022 ...TORNADO WATCH 102 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ374-072045- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 435 PM EDT Wed Apr 6 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Severe Thunderstorms: Another round of severe weather is possible this afternoon and evening across Southeast South Carolina and Southeast Georgia. There will be a risk for winds in excess of 35 knots, hail and even a few waterspouts. Be ready to take action should severe weather develop. Stay tuned to NOAA Weather Radio, TV or your local news source for the latest information from the National Weather Service. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
In the hours before
Local storm report, Apr 6, 2:31 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
231 PM EDT WED APR 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 5 SW ADAMS RUN 32.66N 80.40W
04/05/2022 M61 MPH CHARLESTON SC MESONET
ACE BASIN RAWS (ABRS1)
&&
CORRECTED EVENT TIME
EVENT NUMBER CHS2200380
RJBLocal storm report, Apr 6, 3:10 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
310 PM EDT WED APR 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM MARINE TSTM WIND 5 SE VALONA 31.42N 81.29W
04/05/2022 M40 MPH MCINTOSH GA OFFICIAL NWS OBS
SAPELO ISLAND NERRS (SAXG1). PEAK GUST OF 41 MPH
MEASURED AT 8 PM.
&&
EVENT NUMBER CHS2200381
RJBLocal storm report, Apr 6, 3:14 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
314 PM EDT WED APR 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM MARINE TSTM WIND CHARLESTON 32.78N 79.93W
04/05/2022 M46 MPH CHARLESTON SC OFFICIAL NWS OBS
KCXM
&&
EVENT NUMBER CHS2200382
RJBLocal storm report, Apr 6, 3:16 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT WED APR 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM MARINE TSTM WIND 3 WNW FORT SCREVEN 32.03N 80.90W
04/05/2022 M44 MPH CHATHAM GA TIDE GAGE
FPKG1
&&
EVENT NUMBER CHS2200383
RJBLocal storm report, Apr 6, 4:15 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
415 PM EDT WED APR 06 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 2 NNW SAINT GEORGE 33.21N 80.59W
04/05/2022 DORCHESTER SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED A TREE IN THE ROADWAY AT
HUDSON RD AND WINDHAM RD. TIME ESTIMATED BASED ON REPORT
TIME AND RADAR.
&&
EVENT NUMBER CHS2200385
RJBSpecial weather statement, Apr 6, 4:30 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
430 PM EDT Wed Apr 6 2022
SCZ045-062115-
Inland Berkeley-
430 PM EDT Wed Apr 6 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...
At 430 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Cross, or 17 miles northwest of
Moncks Corner, moving east at 40 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Saint Stephen, Bonneau, Eadytown, Cross, Northern Lake Moultrie,
Bonneau Beach, Eastern Lake Marion and Southern Lake Moultrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3350 7996 3343 7987 3343 7988 3340 7985
3337 7980 3338 7979 3335 7977 3320 8031
3328 8035 3327 8030 3330 8025 3338 8024
3339 8022 3345 8022 3345 8014 3348 8015
3350 8012
TIME...MOT...LOC 2030Z 250DEG 34KT 3332 8027
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BRMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 9:14 PM EDT | Special Marine Warning | CHS | 31 min | |
| Apr 5, 10:02 PM EDT | Special Marine Warning | CHS | 118 min | |
| Apr 6, 2:53 PM EDT | River Flood Warning | CHS | Berkeley, Georgetown, Williamsburg | 23 days |
| Apr 6, 2:56 PM EDT | Small Craft Advisory | CHS | 31 hr | |
| Apr 6, 4:30 PM EDT | Special Weather Statement | CHS | Berkeley | 45 min |
| Apr 6, 4:54 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 66 min |
| Apr 6, 5:07 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 53 min |
| Apr 6, 5:29 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Hampton | 61 min |
| Apr 6, 5:43 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Colleton, Dorchester | 62 min |
| Apr 6, 5:54 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Hampton, Jasper | 66 min |
| Apr 6, 6:04 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 56 min |
| Apr 6, 6:21 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 39 min |
| Apr 6, 6:35 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 55 min |
| Apr 6, 6:45 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Hampton | 13 min |
| Apr 6, 7:05 PM EDT | Special Weather Statement | CHS | Berkeley | 40 min |
| Apr 6, 7:07 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 32 min |
| Apr 6, 7:29 PM EDT | Special Weather Statement | CHS | Berkeley | 46 min |
| Apr 6, 7:55 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 49 min |
Nearby
Tornado Warnings in South Carolina, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.